What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before the first event at Dec 8, 3:00 PM EST, 0 minutes earlier.
Area forecast discussion, Dec 8, 3:00 PM EST, 0 minutes before
Area Forecast Discussion
National Weather Service Raleigh NC
300 PM EST Fri Dec 8 2017
.SYNOPSIS...
A potent upper-level trough will approach from the west tonight,
then pass over NC Saturday. A cold front will move east across the
region late Saturday. Cold high pressure will follow the front
for Sunday into Monday.
&&
.NEAR TERM /THROUGH TONIGHT/...
As of 211 PM Friday...
Upgrade to Winter Storm Warning for Forsyth... Guilford...
Davidson... Randolph... Alamance... Orange... and Person
Counties into Saturday afternoon...
Winter Weather Advisory for Chatham... Wake... Durham..
Granville... Vance... Franklin... and Warren Counties into
Saturday afternoon.
Based on satellite, radar, and observational data including
heavy wet snow upstream from Jackson to Birmingham to much of
western NC (locally already 5-8 inches)... we will upgrade our
Northwest Piedmont to a Winter Storm Warning (2-4 inches of
wet snow), some locally higher totals possible. The battle of
the cold air (very marginal) with surface temperatures just
above freezing, and warmer air aloft intruding into mainly
eastern NC (or as far west as potentially Greensboro and
Lexington this evening), with an initial warm ground have been
greatly limiting snowfall accumulations thus far. However, as we
lose insolation with nightfall, most guidance suggests snow will
continue (very wet) through near sunset, with a potential lull
in some areas early to mid evening, before increasing again
later tonight. Storm totals of 2-4 slushy inches are possible
with locally 5 inches just north of the urban areas of Winston-
Salem to Greensboro, and around Roxboro. Roads should be wet to
slushy, especially on bridges and overpasses.
We will initialize the rain/snow line near the current
depiction on radar (which is 25 miles or so SE of model
projections) across Randolph/Chatham NE to Warren County, mainly
on the NW side of the Triangle area. Snow, some heavy will fall
NW of this line, with a transition to rain as the late afternoon
and evening progress (warmer air intrusion at 5K feet). Just how
far NW this transition goes is in question, but following the
average of the guidance and incorporation the wet bulb
forecasts, we will place the warning as mentioned. It appears
the rain/snow line has stalled, and is most likely going to
begin heading back northwest in response to the approaching wave
that will continue to enhance precip. rates through the early
evening.
Lows tonight in the lower 30s in the Warning area, around 32-33
in the Advisory area, and mid 30s to 40 with the rain elsewhere.
&&
.SHORT TERM /SATURDAY THROUGH SATURDAY NIGHT/...
As of 300 PM Friday...
A wave will swing through the area from the base of the upper level
trough, with dry air surging in behind it. Meanwhile, a secondary
yet potent shortwave low will be diving southward into the Ohio
Valley as the upper level trough pivots over the region. This
secondary wave will help finally drive the arctic front through
Central NC late Saturday through Saturday night. At the surface,
Central NC will remain sandwiched between the coastal front (and the
series of lows traversing it) and the arctic front (which will still
be hung up over the mountains). Some cooler, drier air will attempt
to make its way around the southern fringe of the Appalachians
during the day Saturday, helping to push the coastal front further
offshore and cut off the moisture feed into the area from the Gulf.
The cold air will be chasing the precipitation, which will gradually
progress east-northeast out of the area during the day Saturday.
Latest model solutions indicate the arctic front won't make its way
through Central NC until Saturday night, after the precipitation
moves out. However, the tail end of the precipitation across the
northern half of the area could remain snow, or a mix of rain and
snow. Do not expect significant additional accumulation of snow
beyond 18Z Saturday, although there could be a bit near the VA
border. There is a possibility of a few flurries with the passage of
the arctic front given the steep lapse rates and lingering low-mid
level moisture. However, do not expect any significant impacts with
this additional snow activity, should it occur. Confidence is not
high that it will. With the rain and clouds sticking around longer
on Saturday, highs will be similar to Friday, low to mid 40s.
The strong arctic front could bring some blustery winds out of the
west-northwest overnight. Strong cold advection behind the front
will result in lows in the low to mid 20s Saturday night, though
given the expected winds, wind chill values will likely be in the
teens across Central NC.
&&
.LONG TERM /SUNDAY THROUGH FRIDAY/...
As of 155 AM Friday...
Dry weather is expected for the medium range period, with below
normal temps (some days much colder than others).
Surface high pressure will build/extend into the area from the Deep
South/Gulf Coast States behind the exiting deep trough Sunday. This
will result in a brief warm up through Monday and dry weather, with
highs on Sunday in the upper 30s NW to the lower to mid 40s SE.
Highs Monday are expected to be in the mid to upper 40s, with some
lower 50s across the south.
The mid/upper level trough across the eastern half of the country is
expected to reload by Tuesday, sending another deep/potent mid/upper
disturbance and associated generally dry cold front through the area
Tuesday. This will result in a renewed push of cold and dry air on
Wednesday, with high temps again plummeting into the 30s and 40s.
Moderating surface high pressure will build into the area again on
Thursday, resulting in moderating temps by Thursday, with highs in
the 40s and 50s.
&&
.AVIATION /19Z FRIDAY THROUGH WEDNESDAY/...
As of 105 PM Friday...
Widespread precipitation will affect the region into Saturday
morning. IFR CIGS and VSBYS are expected with rain and fog from KRDU
and KRWI to KFAY. Snow or snow mixed with rain is expected at KINT
and KGSO. CIGS and VSBYS will improve to MVFR then VFR during
Saturday as the precipitation becomes showery then ends.
Outlook: VFR conditions are expected to return late Saturday. VFR
conditions are then expected into Monday and Tuesday.
&&
.RAH WATCHES/WARNINGS/ADVISORIES...
Winter Storm Warning until 4 PM EST Saturday for NCZ007-
021>024-038-039.
Winter Weather Advisory until 4 PM EST Saturday for NCZ008>010-
025-026-040-041.
&&
SYNOPSIS...BADGETT
NEAR TERM...KCP/BADGETT
SHORT TERM...KCP
LONG TERM...BSD/
AVIATION...BADGETT
Hazardous weather outlook, Dec 8, 6:32 AM EST, 8 hours 28 minutes before
Hazardous Weather Outlook
National Weather Service Raleigh NC
632 AM EST Fri Dec 8 2017
NCZ007-008-021>025-038>040-091145-
Person-Granville-Forsyth-Guilford-Alamance-Orange-Durham-Davidson-
Randolph-Chatham-
632 AM EST Fri Dec 8 2017
...WINTER WEATHER ADVISORY IN EFFECT UNTIL 4 PM EST SATURDAY...
This Hazardous Weather Outlook is for central North Carolina.
.DAY ONE...Today and Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Winter Weather Advisory.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Winter Weather Advisory.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
NCZ009-010-026-041-073>076-091145-
Vance-Warren-Franklin-Wake-Stanly-Montgomery-Moore-Lee-
632 AM EST Fri Dec 8 2017
This Hazardous Weather Outlook is for central North Carolina.
.DAY ONE...Today and Tonight.
Light rain may mix with a little wet snow or sleet this afternoon and
tonight but little accumulation is expected.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
Light rain will change to wet snow on Saturday morning and then end
during the early afternoon with little accumulation expected.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
NCZ011-027-028-042-043-077-078-083>086-088-089-091145-
Halifax-Nash-Edgecombe-Johnston-Wilson-Harnett-Wayne-Anson-Richmond-
Scotland-Hoke-Cumberland-Sampson-
632 AM EST Fri Dec 8 2017
This Hazardous Weather Outlook is for central North Carolina.
.DAY ONE...Today and Tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
In the hours before
Special weather statement, Dec 8, 12:01 PM EST, 2 hours 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
1201 PM EST Fri Dec 8 2017
NCZ021-022-038-039-081915-
FORSYTH-GUILFORD-DAVIDSON-RANDOLPH-
INCLUDING THE CITIES OF PFAFFTOWN, STANLEYVILLE, WINSTON-SALEM,
GREENSBORO, LAKE TOWNSEND, HIGH POINT, LEXINGTON, THOMASVILLE,
ASHEBORO, ULAH, ARCHDALE, AND TRINITY
1201 PM EST Fri Dec 8 2017
...Light snow falling over northwest portions of the Piedmont
Triad...
As precipitation rates have increased, the rain has mixed with and
changed to wet snow over most of Forsyth and western Guilford
Counties. This includes the Winston-Salem to the Greensboro PTI
Airport. Primarily rain was falling just to the east and south of
Greensboro and High Point, including most of Davidson, Randolph,
and Alamance Counties. Even though snow was falling, the streets
and roads were wet as the temperatures were in the mid 30s. The
rain/snow line is expected to move 25 miles south and east,
reaching near a Lexington to Burlington line during the early
afternoon. Travel problems are not expected through 200 PM as road
temperatures remain well above freezing.
Badgett
Special weather statement, Dec 8, 12:17 PM EST, 2 hours 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
1217 PM EST Fri Dec 8 2017
NCZ021-022-038-039-082030-
FORSYTH-GUILFORD-DAVIDSON-RANDOLPH-
INCLUDING THE CITIES OF PFAFFTOWN, STANLEYVILLE, WINSTON-SALEM,
GREENSBORO, LAKE TOWNSEND, HIGH POINT, LEXINGTON, THOMASVILLE,
ASHEBORO, ULAH, ARCHDALE, AND TRINITY
1217 PM EST Fri Dec 8 2017
...Light snow falling over northern portions of the Piedmont
Triad...
As precipitation rates have increased, the rain has mixed with and
changed to wet snow over most of Forsyth and Guilford Counties.
This includes the Winston-Salem to Greensboro. Primarily rain was
falling just to the east and south of Greensboro and High Point,
including most of Davidson, Randolph, and Alamance Counties. Even
though snow was falling, the streets and roads were wet as the
temperatures were in the mid 30s. The rain/snow line is expected
to move 25 miles south and east, reaching near a Lexington to
Burlington line during the early afternoon. Travel problems are
not expected through 300 PM as road temperatures remain well
above freezing.
NCZ007>009-023>025-082030-
PERSON-GRANVILLE-VANCE-ALAMANCE-ORANGE-DURHAM-
INCLUDING THE CITIES OF BUSHY FORK, CONCORD, ROXBORO, SURL,
OXFORD, BUTNER, CREEDMOOR, DABNEY, HENDERSON, BURLINGTON, GRAHAM,
CHAPEL HILL, CARRBORO, BETHESDA, DURHAM, AND RESEARCH TRIANGLE
1217 PM EST Fri Dec 8 2017
...Rain mixing with and changing to wet snow across the Northern
Piedmont of North Carolina...
As precipitation rates have increased and temperatures cool, the
rain has mixed with and changed to wet snow from Burlington and
Roxboro to near Henderson. Some wet snowflakes have been mixing
with the rain to the south and east of this region including
southern Alamance, Orange, northern Durham, and Vance Counties.
Even where the snow was falling, the streets and roads were wet
as the temperatures were in the mid 30s. The rain/snow line is
expected to waver more to the south through 300 PM, with a change
to wet snow possible as far south as Durham, Wake Forest, and
Louisburg. However, travel problems are not expected through 300
PM as road temperatures remain well above freezing and just wet.
Warmer air aloft will likely change the wet snow to rain by this
evening, especially to the south of a line from Burlington to
Roxboro, or near the Interstate 85 corridor.
Badgett